HSA raises alert on two health products containing potent steroid

HSA raises alert on two health products containing potent steroid

HSA collage Ausbee herbal powder capsules Shen Loon She Edoly Capsule Cushing's syndrome
One woman who had been consuming Ausbee Herbal Powder Capsules (left) was admitted to the ICU, while a man in his 60s who had been taking Shen Loon She Edoly Capsule (centre) developed Cushing's syndrome (right). (Photos: HSA)

SINGAPORE: A Singaporean woman in her 70s was admitted to the intensive care unit (ICU) for serious post-surgery complications while a man in his 60s developed Cushing's syndrome after consuming health products taken for pain relief obtained from Malaysia, said the Health Sciences Authority (HSA) on Monday (May 14).

HSA has warned the public not to consume two health products: Ausbee Australia® Ausbee Herbal Powder Capsules and Shen Loon She™ Edoly Capsule.

In a news release, HSA said that several potent Western medicinal ingredients that are prohibited were found in the products, including ibuprofen, dexamethasone and chlorpheniramine.

In the woman's case, the long-term consumption of dexamethasone, a potent steroid present in the herbal powder capsule, resulted in complications after a surgery for a fracture. 

"She underwent surgery due to a fracture and suffered complications arising from an adrenal crisis which caused a severe drop in her blood pressure," said HSA, adding that the woman had been using the herbal powder capsules for about two years after obtaining it from Malaysia to relieve her back pain and for general well-being.

In addition to the steroid, the product is also adulterated with antibiotics, a painkiller and an anti-allergy drug which can cause serious adverse reactions and drug interactions, said HSA.

Similarly, the man had been using the Edoly capsule that he had obtained from Malaysia to relieve his joint pain for almost a decade, the HSA news release said.

"He developed Cushing’s syndrome, a condition caused by long-term consumption of steroids. 

"He had symptoms characteristic of this condition - skin thinning, large purplish bruises on the skin, high blood pressure and elevated blood glucose level," said HSA, adding that he is currently being treated for the condition.

HAVE YOU CONSUMED THESE PRODUCTS?

Consumers are advised to see a doctor as soon as they can if they have consumed any of the products containing the potent steroid. 

HSA warned that discontinuing steroids without proper medical supervision can cause "serious withdrawal symptoms" like fatigue, confusion and low blood pressure, especially if the products have been consumed for more than a few weeks. 

Additionally, HSA has urged consumers to be wary of health products that promise quick results for chronic conditions and products from unfamiliar sources. 

Sellers and suppliers have also been directed to cease sales of the products immediately.

"Anyone who supplies illegal health products is liable to prosecution and if convicted, may be imprisoned for up to 3 years and/or fined up to $100,000," added HSA.

Source: CNA/aa

Bookmark